Alert archive / Wisconsin / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood watch at Jun 21, 2018, 4:34 AM CDT for 5 counties in Wisconsin. It took effect at Jun 21, 2018, 7:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 4:34 AM CDT (09:34 UTC)
- In effect from
- Jun 21, 2018, 7:00 AM CDT
- Expired
- Jun 21, 2018, 2:50 PM CDT
- In force
- 8 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- None
Counties Green County, WI, Kenosha County, WI, Lafayette County, WI, Rock County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 53 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204 WGUS63 KMKX 210934 FFAMKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Milwaukee/Sullivan WI 434 AM CDT Thu Jun 21 2018 ...PERIODS OF HEAVY RAIN MAY CAUSE FLOODING TODAY AND TONIGHT... WIZ067>070-072-211745- /O.NEW.KMKX.FF.A.0001.180621T1200Z-180622T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lafayette-Green-Rock-Walworth-Kenosha- Including the cities of Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, and Kenosha 434 AM CDT Thu Jun 21 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH FRIDAY MORNING... The National Weather Service in Milwaukee/Sullivan has issued a * Flash Flood Watch for portions of south central Wisconsin and southeast Wisconsin, including the following areas, in south central Wisconsin, Green, Lafayette, and Rock. In southeast Wisconsin, Kenosha and Walworth. * From 7 AM CDT this morning through Friday morning * Slow-moving showers and thunderstorms producing heavy rain will spread into southern Wisconsin this morning and persist into tonight. Peak rainfall rates may reach 1 to 2 inches per hour over already saturated ground. Total rainfall amounts will vary considerably, but an additional 1 and a half to 3 inches are expected. * Those near smaller rivers, streams, and low-lying areas should be prepared for rising water levels and dangerous flash flooding. Urban and small stream flooding is a threat. Do not drive through flooded roadways. Have a plan to move to higher ground in the event that flooding occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Cronce
2 follow-up statements
418 WGUS63 KMKX 211438 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 938 AM CDT Thu Jun 21 2018 ...PERIODS OF HEAVY RAIN MAY CAUSE FLOODING TODAY AND TONIGHT... WIZ067>070-072-212245- /O.CON.KMKX.FF.A.0001.000000T0000Z-180622T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lafayette-Green-Rock-Walworth-Kenosha- Including the cities of Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, and Kenosha 938 AM CDT Thu Jun 21 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of south central Wisconsin and southeast Wisconsin, including the following areas, in south central Wisconsin, Green, Lafayette, and Rock. In southeast Wisconsin, Kenosha and Walworth. * Through Friday morning * Periods of showers and isolated thunderstorms will affect southern Wisconsin today through tonight. Additional rainfall of 1 to 2 inches is expected with potentially locally higher amounts. The rainfall will occur on areas that received heavy rainfall earlier this week. The additional rainfall may worsen the rural and field flooding that is occurring and may produce localized urban flooding. * Those near smaller rivers, streams, and low-lying areas should be prepared for rising water levels and potentially flash flooding. Urban and small stream flooding is a threat. Do not drive through flooded roadways. Have a plan to move to higher ground in the event that flooding occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MBK
462 WGUS63 KMKX 211950 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 250 PM CDT Thu Jun 21 2018 ...RISK OF FLASH FLOODING HAS DECREASED... .Rainfall rates have remain low across far southern Wisconsin this afternoon. The heaviest rainfall expected tonight is expected to remain south of the watch area. Hence the watch is being cancelled. WIZ067>070-072-212100- /O.CAN.KMKX.FF.A.0001.000000T0000Z-180622T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lafayette-Green-Rock-Walworth-Kenosha- Including the cities of Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, and Kenosha 250 PM CDT Thu Jun 21 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Wisconsin and southeast Wisconsin has been cancelled. Pockets of mainly rural flooding and localized street flooding is possible overnight, but widespread flash flooding is not expected. $$ MBK
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 4:02 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 21, 4:02 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
402 AM CDT Thu Jun 21 2018
.SHORT TERM...
Today and Tonight...Forecast Confidence is medium.
A closed upper low and associated surface low will track across
Iowa/Northern Missouri today and Illinois on Friday. This slow-
moving system will bring an extended period of showers to southern
Wisconsin. That 850mb baroclinic zone remains draped across
southern WI, along with a plume of very moist air with
precipitable water values of 1.5 to 2 inches. The steady easterly
850mb low level jet, waves of vorticity advection, and persistent
upper divergence are favorable for far southern WI (and northern
IL) to get efficient rainfall over the next 24 hours. Southern WI
has already had 4 to 8 inches of rain over the past week and
another 1.5 to 2 inches is expected (with the possibility for
more). There should be a few thunderstorms, especially this
afternoon. Therefore, a Flash Flood Watch is in effect through
tonight for our southern tier of counties.
Temperatures will remain cool today in the mid/upper 60s due to
steady east winds, clouds, and rain. The northern counties toward
central WI should be able to warm into the lower 70s by the
afternoon with some filtered sunshine.
.LONG TERM...
Friday through Sunday...Forecast Confidence is medium.
The closed upper low responsible for Thursday's precip will push off
to the east on Friday, though cyclonic flow in the upper levels will
persist through Sunday. Unsurprisingly, the low level cyclone
will very slowly pull off to the northeast through the weekend,
leaving cool east to northerly flow in its wake. The northeast
winds will help to slowly dry out the low levels, but the slow NE
propagation of the cyclone center will keep enough moisture around
to keep most of southern Wisconsin socked in beneath broken
clouds through at least Saturday. Similarly, with diminishing
moisture and forcing as the low slides away, precip chances will
fade Friday before falling to near 0 by Saturday.
With winds swinging around from the east to the north and mostly
cloudy skies through at least Saturday, temperatures will remain
rather cool. Unsurprisingly, the raw model blends are coming in a
bit cooler than BC blends and MOS, but everything is 5-10 degrees
below normal for Friday and Saturday.
Monday through Wednesday...Forecast Confidence is medium.
Upper level ridging will finally build in early next week, allowing
for high pressure and southerly winds in low levels on Monday,
translating into a rather nice day.
By midweek, a deep, slightly positively-tilted trough will swing
through the Upper Midwest. Most guidance shows the surface cyclone
associated with this trough moving through Wisconsin early
Wednesday. The southerly flow ahead of this low will result in
rather robust moisture return, with both the GFS and GEM showing
PWs in the 1.75 to 2 inch range by Tuesday evening.
With this ample moisture, and plenty of lift provided by the deep
upper trough, we should at the very least see plenty of showers
and thunderstorms. As it stands, the timing of the surface low
would really limit the potential for any storms to become strong
or severe.
&&
.AVIATION(09Z TAFS)...
A mid-level deck of clouds is slowly overspreading all of
southern and east central WI from the south. Meanwhile, a
secondary deck of low clouds with MVFR ceilings is gradually
spreading into south central WI early this morning. Showers are
becoming more widespread as deeper moisture works its way back
into southern WI.
Expect steadier rain showers to develop this morning across far
southern Wisconsin. These showers will be efficient rain
producers. Isolated thunder is expected as well. Periods of rain
will persist through the evening and gradually diminish Friday
morning. Expect mainly MVFR ceilings of 1000 to 2000 feet in the
rain today. Lower ceilings are possible south of the main rain
band. Ceilings should remain VFR north of the main rain band.
&&
.MARINE...
Easterly winds will increase throughout the day and become
northeasterly tonight. This will help to build high waves. A small
craft advisory goes into effect this evening. Winds and waves will
diminish Friday night.
.BEACHES...
Persistent east to northeast winds will build high waves tonight
through Friday night. Dangerous currents along the shoreline are
expected during this time, especially during the daylight hours on
Friday. A Beach Hazards Statement will be needed.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for WIZ067>070-072.
LM...Small Craft Advisory from 7 PM this evening to 4 AM CDT Saturday
for LMZ644>646.
&&
Today/Tonight and Aviation/Marine...Cronce
Friday through Wednesday...BSHHazardous weather outlook, Jun 21, 4:14 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 414 AM CDT Thu Jun 21 2018 WIZ046-047-051-052-056>060-062>072-220915- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 414 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Heavy rains and isolated thunderstorms are expected in far southern Wisconsin, so a Flash Flood Watch is in place across counties bordering Illinois. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous currents along the Lake Michigan shoreline are expected through Friday, and a Beach Hazards Statement will be needed. Thunderstorms are possible by mid week next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but rainfall reports are appreciated. LMZ643>646-220915- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 414 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight There is a chance for isolated thunderstorms. Additionally, waves will approach 4 feet this evening, so a Small Craft Advisory is in place south of Port Washington beginning at 7pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Wave heights will remain near 4 feet into Friday night, so the Small Craft Advisory will remain in effect through 4 am Saturday. BSH www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:22 AM CDT | Small Craft Advisory | MKX | 45 hr | |
| Jun 21, 2:08 PM CDT | River Flood Warning | MKX | Green, Rock | 29 hr |
| Jun 21, 3:03 PM CDT | Beach Hazards Statement | MKX | Kenosha, Milwaukee, Ozaukee, Racine | 33 hr |
Nearby
Flash Flood Watches in Wisconsin, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.